Abstract Number: PB1005
Meeting: ISTH 2021 Congress
Background: Heparin-induced thrombocytopenia and thrombosis (HIT) is caused by an immune reaction, most frequently IgG, in which antibodies form against heparin and platelet factor 4 complex. These antibodies activate platelets leading to thrombotic complications, including skin necrosis.
Aims: We describe a 81-year-old patient who underwent an elective left upper lobectomy for a pulmonary mass at Liverpool Hospital in Sydney, Australia, and was found to have abdominal skin necrosis eight days following local subcutaneous unfractionated heparin injections for venous thromboembolism prophylaxis, in the absence relative thrombocytopenia from baseline. Baseline thrombocytopenia is related to cirrhosis and associated splenomegaly. This was present since at least 2008, with a count typically 60-80×109/L in the preceding 12 months, and 55×109/L on the day of admission. He received warfarin two days prior as well for newly diagnosed paroxysmal atrial fibrillation. The 4T score widely used to assess the pre-test probability of HIT and thereby guiding laboratory testing was low at 3, as the platelet count was unchanged from baseline. Nevertheless, heparin was immediately ceased and warfarin stopped soon after. A therapeutic dose of fondaparinux was commenced on day 13 once the INR had fallen to below 2.0.
Methods: Case Report.
Results: The HemosIL AcuStar HIT-IgG immunoassay demonstrated strongly positive results, and the serotonin release assay confirmed the presence of heparin-induced antibodies with a result of 104% with low dose 0.1U/mL heparin.
Conclusions: Skin necrosis in the setting heparin and warfarin use are important clinical entities to recognise as they require prompt and accurate diagnosis to prevent serious complications. In our patient where both medications were administered, confirmation of HIT by laboratory methods was crucial in establishing the offending agent, and preserved warfarin as a future therapeutic option. The absence of thrombocytopenia in this case emphasises the need to apply clinical reasoning to all cases that have an atypical presentation.
To cite this abstract in AMA style:Eng DZS, Coorey CP, Hsu D, Mallik S. Case Report: Skin Necrosis in setting of Heparin and Warfarin Exposure [abstract]. Res Pract Thromb Haemost. 2021; 5 (Suppl 2). https://abstracts.isth.org/abstract/case-report-skin-necrosis-in-setting-of-heparin-and-warfarin-exposure/. Accessed December 7, 2021.
« Back to ISTH 2021 Congress
ISTH Congress Abstracts - https://abstracts.isth.org/abstract/case-report-skin-necrosis-in-setting-of-heparin-and-warfarin-exposure/